Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 90, NWS Detroit, MI

December 24, 2021

NWS Detroit, MI issued this small craft advisory at Dec 24, 2021, 3:28 AM EST. It took effect at Dec 24, 2021, 5:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 3:28 AM EST (08:28 UTC)
In effect from
Dec 24, 2021, 5:00 PM EST
Expired
Dec 24, 2021, 10:00 PM EST
In force
5 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

349 
WHUS73 KDTX 240828
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
328 AM EST Fri Dec 24 2021

LHZ441>443-242115-
/O.NEW.KDTX.SC.Y.0090.211224T2200Z-211225T0300Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
328 AM EST Fri Dec 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...Expect sustained winds up to 17 knots from the south 
  with gusts up to 23 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
468 
WHUS73 KDTX 242053
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
353 PM EST Fri Dec 24 2021

LHZ441>443-250300-
/O.CON.KDTX.SC.Y.0090.211224T2200Z-211225T0300Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
353 PM EST Fri Dec 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Expect sustained winds up to 17 knots from the south 
  with gusts up to 23 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 PM EST Friday 
  with the largest waves expected around 8 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
854 
WHUS73 KDTX 250326
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1026 PM EST Fri Dec 24 2021

LHZ441>443-250430-
/O.EXP.KDTX.SC.Y.0090.000000T0000Z-211225T0300Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
1026 PM EST Fri Dec 24 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves decrease early tonight below small craft criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 3:17 AM EST, 11 minutes earlier.

Area forecast discussion, Dec 24, 3:17 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
317 AM EST Fri Dec 24 2021

.DISCUSSION...

Low amplitude ridging in the mid/upper levels has begun to
overspread SE MI early this morning in the wake of yesterday's
clipper system. Deep layer southerly flow develops by mid-morning
due to the combination of this ridging and low pressure over
southern Manitoba. 850mb temps quickly rise to 5-6C by midday today
supporting afternoon highs in the mid to upper 40s, with perhaps a
few areas near the Ohio border climbing into the low 50s. SE MI
remains dry through the bulk of the day today with weak ascent tied
to the northern stream wave generating scattered light showers or
drizzle by this evening. Main rain chances come overnight into
Christmas morning as the southern stream shortwave arrives in the
far northern Ohio Valley increasing moisture transport into southern
MI. Surface low track stays south of the area over IN/OH which will
keep the better moisture and isentropic ascent likewise to our
south. Shearing of the wave creates a N-S gradient in PoP and QPF
over southern MI. Best rain potential resides south of I-69-
increasing the closer to the Ohio border you are. QPF near the
border could approach 0.5" with the bulk of the Metro Detroit area
seeing rainfall amounts around 0.25". Some disagreements between 00Z
runs still exist with the GFS and, particularly, the Canadian having
a secondary area of enhanced ascent near the I-69 corridor. This is
not seen in the Euro or the NAM who both keep main area of
isentropic ascent over the Metro Detroit area south to Ohio. Have
maintained 30-40 chance PoPs over the Tri-Cities and Thumb as
confidence in a more northern ascent arm is not high given the
placement of the main low. Northwest flow develops behind this
system decreasing local moisture which will prevent precip Christmas
night when a secondary mid-level shortwave crosses northern lower
MI. This wave draws a colder airmass south into the area for Sunday
dropping highs to more seasonably average in the mid to upper 30s.

Upper level ridging that develops over the Great Lakes region Sunday
is shortlived as a mid-level shortwave ejects out of the Rockies
into the central Plains. The effects of this shortwave and
associated surface low reach SE MI early Monday morning. Initial
isentropic ascent arm likely will be all snow Monday morning given
the resident colder airmass in addition to wet bulb cooling effects
leading to minor accumulations. Mid-levels warm over the course of
the morning supporting mixed precip by late Monday morning before
the occluded front/dry slot cross the region during the afternoon
bringing an end to precip chances. Active weather pattern looks to
continue into the midweek with long range solutions depicting
another shortwave ejecting out of the Rockies into the Plains,
eventually reaching the Great Lakes region around Wednesday.

&&

.MARINE...

Generally light winds this morning increase from the southeast
through the day as the pressure gradient increases ahead of the next
low pressure system moving into the western Great Lakes. Winds peak
around 15 to 20 kt this afternoon and evening before weakening
slightly tonight. The system tracks through this evening through
early Saturday with light rain and/or drizzle spreading in. A period
of more moderate rain is likely to occur across western Lake Erie
and Lake St. Clair Saturday morning. Northwest wind picks up through
the day Saturday as the system departs, but cold advection looks
rather gradual and winds should remain in check - gusts peaking
around 25 kt across Lake Huron. A brief decrease in wind magnitude
may occur late Saturday before a secondary surge of cooler air moves
in from the northwest Saturday night, bringing another increase in
northerly winds for Sunday.

&&

.HYDROLOGY...

Rain will overspread portions of southern Michigan Friday night
persisting into Saturday afternoon before exiting to the east. Bulk
of rain is expected south of I-69 with highest chances (and amounts)
the closer to the Ohio border you are. Rainfall amounts are expected
to be around 0.25" though amounts approaching 0.5" are possible
particularly along/south of the I-94 corridor. Lesser totals (less
than 0.25") are expected for the Tri-Cities and Thumb areas. Overall
this will have minimal impact on area rivers and streams.

&&

.PREV DISCUSSION...
Issued at 1159 PM EST Thu Dec 23 2021

AVIATION...

A warm sector will become more established across Southeast Michigan
overnight. Surface temperatures have warmed into the middle to upper
30s across Metro Detroit. Ceilings have been slow to lower this
evening but then saturation is expected to occur within the surface
layer the latter half of the night/by Friday morning. The latest data
suggests it will require the advection of some higher thetae content
at 950mb up into Southeast Michigan after 06Z. IFR to possible LIFR
conditions will be possible early Friday. Some additional moisture
advection is expected to occur between 2.5 and 5.0 kft agl between
15-21Z Friday. This additional moisture is expected to lead to the
development of drizzle or rain showers. No significant changes were
made to the inherited tafs.

For DTW...Surface temperatures are now well above freezing. Main
concern is timing of IFR to LIFR cigs and BR overnight. Rain showers
are expected to hold off until after 21Z Friday afternoon.

DTW THRESHOLD PROBABILITIES...

* High for precipitation type as rain Friday.

* High for ceiling at or below 5000 feet tonight and Friday

* Low for ceiling at or below 200 feet or visibility less than
  1/2SM early Friday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 5 PM this afternoon to 10 PM EST this
     evening for LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KDK
MARINE.......TF
HYDROLOGY....KDK
AVIATION.....CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 23, 3:24 PM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
324 PM EST Thu Dec 23 2021

MIZ047>049-053>055-242030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
324 PM EST Thu Dec 23 2021

This hazardous weather outlook is for the Saginaw Valley and thumb
region.

.DAY ONE...This Afternoon and Tonight

Total snowfall from this afternoon through early evening will be
an inch or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, possibly mixed with sleet and freezing rain, is possible Sunday
night into early Monday morning. Minor snow accumulations are
possible. This precipitation will be the result of a frontal system
driven into Se Mi, associated with deepening low pressure forecast to
lift across the western Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

MIZ060>063-068>070-075-076-082-083-242030-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
324 PM EST Thu Dec 23 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow, possibly mixed with sleet and freezing rain, is possible Sunday
night into early Monday morning. Minor snow accumulations are
possible. This precipitation will be the result of a frontal system
driven into Se Mi, associated with deepening low pressure forecast to
lift across the western Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-242030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
324 PM EST Thu Dec 23 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Local storm report, Dec 24, 12:09 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1209 AM EST FRI DEC 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY SNOW       PORT AUSTIN             44.04N 83.00W
12/23/2021  M6.0 INCH        Huron              MI   PUBLIC

            SNOW FELL BETWEEN 3 PM AND 9 PM.

&&

CB

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.